Multi-institutional or multicenter studies play an important role in the comprehensive understanding of the damaging capabilities antiepileptic drugs (AEDs) have on an embryo or fetus. Nakane Y., author of a report titled “Multi-institutional Study on the Teratogenicity and Fetal Toxicity of Antiepileptic drugs: a Report of a Collaborative Study group in Japan”, explains his report and writes that “A multi-institutional collaborative study was conducted concerning the course of pregnancy and delivery and the incidence of abnormal infants delivered of epileptic women.”
Of 657 women receiving antiepileptic drugs, 73% delivered live infants, 14% had miscarriage or stillbirth, and 13% underwent induced abortion. In contrast to the above findings, 80% of 162 patients not receiving antiepileptic drugs delivered live infants and 4% had miscarriage or stillbirth. The latter outcome was significantly increased in the medicated patients. In this series, 63 (9.9%) of 638 live births were malformed, 55 (11.5%) being from medicated mothers and 3 (2.3%) from non-medicated mothers.”
The study also showed that fetal malformation in mothers who were exposed to AEDs were five time as high as that in mothers who were not exposed to AEDs. One common malformation found involving the cardiovascular system was cleft lip and/or palate in the offspring of medicated mothers. Nakane Y. further explains “General background factors that might exert teratogenic effects on pregnant patients with epilepsy were studied, and the potential toxicity of antiepileptic drugs to the fetus was also analyzed. In this regard, consideration should be given to whether the patient has partial epileptic seizures, whether the patient herself exhibits any malformation, or whether her previous pregnancy resulted in an abnormal outcome.”
Women who had epileptic seizures during their pregnancy showed to have the highest incidence of fetal malformations (12.7 percent). The study was consistent to other studies with its findings that the risk of major congenital malformations (MCMs) increases as the amount of medications used is increased, and that monotherapy is associated with the lowest risk of MCMs to the offspring of epileptic women.
Since the manufacturer of widely used AEDs Depacon Depakene, and Depakote (drugs all containing sodium valproate) has failed to warn users of the risks for birth defects associated with Depacon, Depacon lawsuits are currently being filed around the country.
If you used Depacon during pregnancy, and your child was born with a congenital malformation, please do not hesitate to contact our team of Depaco lawyers for a free, no-obligation case consultation.
Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.